Migraines in certain people can be triggered via certain foods and drinks, or rather the components of certain foods and drinks. One of the most common elements that are known to be one of the causes of migraines is tyramine, a substance found naturally in foods that are usually fermented or aged such as:
– Smoked fish
– Certain types of beers
– Cured meats
– Aged cheeses
Certain foods that are high in protein may also contain tyramine if:
– They have been stored for a long time.
– They were not kept cold enough
Link between tyramine and the causes of migraines
Tyramine has been long known to be harmful to the health of individuals, according to decades of research done by medical professionals and other industry experts. Since the 1950s, many discoveries have been made that can help explain how tyramine as an ingredient could trigger migraine pain.
The chemical structure tyramine is made it a monoamine. Monoamine oxidase (MAO) is the enzyme present in the human body that breaks down monoamines and helps process tyramine.
Anti-depression drugs that inhibit MAO went on the market during the 1950s and are still used today under the name of monoamine oxidase inhibitors.
The immediate side effects of these drugs were noted as soon as they became available, wherein people started developing problems when they ate foods containing tyramine while on the drugs. High blood pressure and headaches were the most common side effects.
Tyramine was not being broken down properly by these people while they were taking the drugs, which meant that tyramine could get into the bloodstream and raise the blood pressure. Such people are advised to limit the foods they eat that contain tyramine.
It was not until the late 1960s that researchers began to suspect that tyramine could play a role in migraines, particularly when one researcher noted that certain people with migraines who also had a deficiency of MAO experienced certain causes of migraines after they ate foods that contained tyramine.
Some examples of tyramine-rich foods include:
– Aged chicken liver
– Red wine
– Soy sauce
– Air dried or fermented meats
– Aged cheese
– Beer on tap
– Miso soup
– Fish or shrimp infused sauces
– Yeast extract
Medications for the causes of migraines
Headaches can be one of the leading side effects of medicines like heart drugs, birth control pills, and pain relief medications. In such a case, it is best to refer to a doctor and change the medicine instead of entirely stopping the medication. The dosage or the drug itself may have to be changed. In some cases, the very medications being taken for headaches can turn out to be worsening the headache a condition commonly known as a rebound headache. A rebound headache occurs when a pain relief drug or drugs are used several times in a week. It becomes a cycle, wherein the wearing off the medicine causes a headache again, leading to the person taking another dose. Rebound headaches occur due to both prescriptions as well as over-the-counter pain medicines.
Some examples of medications for the causes of migraines are:
– Sleeping pills
– Caffeine-containing medicines
– Codeine and prescription pain relievers
– Migraine drugs called triptans
Avoiding the medicine altogether, or switching the dose is the only way to avoid rebound headaches. Withdrawal symptoms like diarrhea, nausea, bad headaches, and sleep problems are commonly noted when this approach is implemented. Moreover, having quit the medicine, the rebound headaches usually go away and other drugs that provide pain relief work more effectively.
Hormone replacement therapy
Hormone replacement therapy (HRT) is another medical procedure that can cause headaches. HRT is usually done to treat the symptoms of menopause like night sweat and hot flashes. In case this is the problem, the doctor can fix it by changing drugs or doses.
Some alternatives include taking a lower dose of HRT or trying out different types of HRT to evaluate the one that works the best for a given condition. One example is the use of an estrogen skin patch, which is a type of HRT that gradually releases low levels of estrogen and is proven to be the least likely method to trigger headaches from HRT.
For people who suffer from heart disease, nitrates are a certain type of medicine that is used to treat chest pain. It is also known as nitroglycerin that is a medicine that widens the blood vessels to help the blood flow more easily to the heart.
Nitrates often cause headaches as a common side effect, meaning that most people experience a moderate to a mild headache soon after ingesting the medicine. Others may experience an intense headache 4–6 hours after taking medicine along with other conditions like sensitivity to light, nausea, and vomiting. These medicines, however, need to be continued despite the headaches and a consultation with a doctor is essential to fix the problem. Self-medication is never recommended for heart patients.